Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 30, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2006, 8:23 PM CDT for Kiowa County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2006, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 23, 2006, 8:54 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3879 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240123 SVRDDC KSC097-240215- /O.NEW.KDDC.SV.W.0030.060424T0123Z-060424T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 823 PM CDT SUN APR 23 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 915 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF WELLSFORD...OR ABOUT 9 MILES SOUTH OF GREENSBURG...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN KIOWA COUNTY... WELLSFORD... IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3752 9945 3738 9943 3739 9901 3761 9903 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 240135 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 835 PM CDT SUN APR 23 2006 KSC097-240215- /O.CON.KDDC.SV.W.0030.000000T0000Z-060424T0215Z/ KIOWA KS- 835 PM CDT SUN APR 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN KIOWA COUNTY... AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF BELVIDERE...OR ABOUT 9 MILES SOUTHEAST OF GREENSBURG...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3752 9945 3738 9943 3739 9901 3761 9903 $$ KRUSE
000 WWUS53 KDDC 240154 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 854 PM CDT SUN APR 23 2006 KSC097-240204- /O.CAN.KDDC.SV.W.0030.000000T0000Z-060424T0215Z/ KIOWA KS- 854 PM CDT SUN APR 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIOWA COUNTY IS CANCELLED... THE WARNED STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3752 9945 3738 9943 3739 9901 3761 9903 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:08 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Apr 23, 2:08 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 208 PM CDT SUN APR 23 2006 .DISCUSSION... DAYS 1-2... SFC DEW POINTS FALLING NICELY ACROSS PARTS OF WESTERN KS AS DRY LINE MIXES ITS WAY EASTWARD. RADAR MOSAIC SHOWING SOME POSSIBLE HIGH BASED SHOWERS IN ERN CO EARLIER THIS AFTERNOON MOVING NORTHEAST WHILE SHORT FUSE COMPOSITE AND PROGGED SOUNDINGS SUGGEST CAP HAD ALREADY ERODED AS OF 2PM CDT IN THE S/SW WITH SOME WEAK MCONV EXTENDING FROM HYS-DDC-LBL. CAPES IN EXCESS OF 1000J/KG WERE LOCATED EAST OF DDC SO FIRST GUESS IS A FEW STORMS WILL BE POSSIBLE THIS EVENING NEAR THIS BOUNDARY EAST/SE OF DDC. WILL CONTINUE TO MONITOR THIS WHERE THE BOUNDARY IS THROUGH THE REMAINDER OF THE AFTERNOON AND ADJUST GRIDS AS NEEDED. ISENTROPIC LIFT AND 85H WAA DEVELOPS BETWEEN 00Z-6Z MONDAY IN THE NORTHEAST WHICH CONTINUES THOROUGH MONDAY AS THE MAIN UPPER TROF APPROACHES. WILL THEREFORE KEEP POPS GOING THROUGH THE DAY ON MONDAY WITH THE HIGHER POPS IN THE NORTH. AS FOR THE SEVERE POTENTIAL...THIS WILL MAINLY BE CONFINED TO THIS EVENING BASED ON CAPES AND 25- 30KTS OF DEEP SHEAR. COLD FRONT SURGES SOUTH ACROSS WESTERN KS MONDAY USHERING IN SOME COOLER TEMPS AND GUSTY WINDS. 85H ANALYSIS THIS MORNING SHOWING A FAIR AMOUNT OF COLD AIR (-1 TO-3C) WORKING ITS WAY INTO CNTL/ERN MONTANA. ALTHOUGH DO THINK THIS WILL MODIFY SOME AS IT SLIDES SOUTH ACROSS THE PLAINS AM LEANING TOWARDS THE COOLER GUIDANCE NUMBERS FOR TUESDAY AS THE REINFORCEMENT OF COLDER AIR SETTLES INTO THE STATE. AS FOR TEMPS ON MONDAY LOOKS LIKE THE CURRENT GRIDS WITH A GRADIENT OF TEMPS FROM NW TO SE STILL LOOKS REASONABLE BASED ON TIMING OF FRONT AND 18Z/00Z 85H TEMPS. AS FOR PCPN CHCS MONDAY NIGHT...DO SEE SOME ISENTROPIC LIFT THROUGH 00Z TUES...THEN BY 06Z DOWNGLIDE THEN DEVELOPS AS SFC HIGH BUILDS INTO THE AREA. WILL FOLLOW THE TREND OF I330-I305 TREND FOR MONDAY NIGHT. DAYS 3-7... MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE OVERNIGHT LOWS ON WEDNESDAY MORNING THEN ANY RAINFALL WITH CUTOFF UPPER LOW TOWARDS THE END OF THE WEEK. MODELS ON GOOD AGREEMENT WITH PLACING A SURFACE HIGH INTO WESTERN KANSAS ON WEDNESDAY NIGHT WITH 20S TO LOW 30S DEWPOINTS. THE BIG QUESTION IF SKIES ARE CLEAR ENOUGH TO ALLOW FOR GOOD RADIATIONAL COOLING. IF SO THEN THE OVERNIGHT LOWS MAY BE AROUND OR BELOW THE FREEZING MARK ACROSS MUCH OF SOUTHWEST KANSAS. AT THIS TIME WILL KEEP KEEP COOL TEMPS GOING. NEXT QUESTION IS WITH FORECAST UPPER LOW IN THE SOUTHWEST STATES TO MOVE SLOWLY EASTWARD AND MAY BRING SOME RAINFALL. THIS SCENARIO LOOKS GOOD AND WILL KEEP SMALL POPS IN FOR FRIDAY AND FRIDAY NIGHT. HIGHS LOOKS TO BE SEASONABLE IN THE 70S WITH OVERNIGHT LOWS IN THE 40S EXCEPT FOR COOLER TEMPS ON WEDNESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 61 37 55 / 0 20 20 0 GCK 54 56 36 55 / 10 20 20 0 EHA 50 55 36 56 / 0 20 20 0 LBL 54 56 37 56 / 0 20 20 0 HYS 54 62 38 55 / 40 40 20 0 P28 63 74 41 59 / 30 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/06
Hazardous weather outlook, Apr 23, 4:32 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT SUN APR 23 2006 KSZ030-031-043>046-061>066-074>081-084>090-240945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED. LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE NORTH AND EAST OF THE AREA AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON. 28
In the hours before
Local storm report, Apr 23, 7:15 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 6 N DODGE CITY 37.85N 100.01W
04/23/2006 E0.88 INCH FORD KS NWS EMPLOYEE
0634 PM TSTM WND DMG 4 ESE ASH VALLEY 38.26N 99.15W
04/23/2006 PAWNEE KS TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCH DOWN.
0636 PM TSTM WND GST LARNED 38.18N 99.10W
04/23/2006 M58.10 MPH PAWNEE KS BROADCAST MEDIA
MEASURED BY KSN WEATHERLAB STATION AT FT LARNED MIDDLE
SCHOOL.
0710 PM HAIL 6 SW COLDWATER 37.20N 99.41W
04/23/2006 E1.00 INCH COMANCHE KS EMERGENCY MNGR
&&
26Local storm report, Apr 23, 7:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 ENE SITKA 37.19N 99.60W
04/23/2006 E1.00 INCH CLARK KS NWS EMPLOYEE
0711 PM HAIL 4 S COLDWATER 37.20N 99.34W
04/23/2006 E1.00 INCH COMANCHE KS NWS EMPLOYEE
0712 PM HAIL 5 E PROTECTION 37.20N 99.39W
04/23/2006 E1.00 INCH COMANCHE KS PUBLIC
0717 PM HAIL 4 E PROTECTION 37.20N 99.41W
04/23/2006 E1.75 INCH COMANCHE KS PUBLIC
&&
26Local storm report, Apr 23, 7:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST PRATT 37.65N 98.74W
04/23/2006 M75.00 MPH PRATT KS STORM CHASER
0720 PM HAIL PROTECTION 37.20N 99.48W
04/23/2006 E0.88 INCH COMANCHE KS TRAINED SPOTTER
0724 PM HAIL 3 S COLDWATER 37.21N 99.34W
04/23/2006 E1.00 INCH COMANCHE KS BROADCAST MEDIA
PASSED ON FROM CHASER.
&&
26Local storm report, Apr 23, 7:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL COLDWATER 37.26N 99.34W
04/23/2006 E1.50 INCH COMANCHE KS PUBLIC
&&
JOHNSONLocal storm report, Apr 23, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 N HAVILAND 37.65N 99.11W
04/23/2006 KIOWA KS LAW ENFORCEMENT
PIVOT IRRIGATION BLOWN OVER.
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Apr 23, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 34 min |
| Apr 23, 11:08 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Apr 23, 11:29 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Apr 23, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 32 min |
| Apr 24, 12:15 AM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| Apr 24, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 50 min |
| Apr 24, 12:45 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| Apr 24, 1:23 AM CDT | Special Weather Statement | DDC | Pratt, Stafford | 52 min |
| Apr 24, 1:38 AM CDT | Special Weather Statement | DDC | Barber | 52 min |
| Apr 24, 2:06 AM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Apr 24, 2:46 AM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Apr 24, 2:53 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 21 min |
| Apr 24, 4:26 AM CDT | Special Weather Statement | DDC | Rush | 49 min |
| Apr 24, 4:32 AM CDT | Special Weather Statement | DDC | Ness | 43 min |
| Apr 24, 5:04 AM CDT | Special Weather Statement | DDC | Rush | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.